Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 204, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2000, 3:30 PM EDT for Stokes County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 18, 2000, 4:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:35 PM EDT | Thunderstorm Wind | Walnut Cove, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
765 WUUS51 KRNK 181930 SVRRNK NCC169-182000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... * UNTIL 400 PM EDT. * AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WALNUT COVE...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE WALNUT COVE... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:00 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 18, 2:00 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 200 PM EDT FRI AUG 18 2000 TNGT...DEWPOINT FRONT WILL FINALLY CROSS THE AREA BETWEEN 00Z AND 06Z AS WAVE PRESENTLY ACROSS SOUTHERN INDIANA AND OHIO MOVES ON BY. CANNOT RULE OUT CONVECTION THIS EVENING ESPECIALLY ACROSS NC COUNTIES WITH SUNSHINE THIS AFTERNOON AND DEWPOINTS STILL IN THE LOW 70S. CLOUDS SHOULD REMAIN THICK IN SE WV OVERNIGHT WITH STRONG UPSLOPE WIND AND MOISTURE STILL POOLED IN REGION. SAT...FRONT HANGS UP JUST SOUTH OF OUR WARNING AREA, WITH COLD AIR ADVECTION STILL IN PLACE THROUGHOUT THE DAY. WILL KEEP POPS ZERO ALONG WITH PARTLY CLOUDY SKY CONDITIONS. SAT NIGHT...TEMPS SHOULD BOTTOM OUT TO THEIR LOWEST READINGS SO FAR THIS SUMMER AS COLD POOL MOVES OVERHEAD. WOULDNT BE SURPRISED TO SEE UPPER 40S SE WV AND PARTS OF NEW RIVER VALLEY. SUN...CANT BUY OFF ON MESOETA IDEA OF PRECIP SPRINGING UP OVER NW NC MOUNTAINS. COULD BE SOME NOISE WITH NO OTHER MODEL INDICATING SUCH A FEATURE. WILL KEEP ONLY PARTLY CLOUDY SKY CONDITIONS. EXTENDED...BOTH NOGAPS AND MRF INDICATING A CHANCE OF SOME THUNDER BY WED AS TEMPS WARM UP AND BAROCLINIC ZONE SLIDES SOUTH FROM CANADA. WILL INTRODUCE CHANCE OF THUNDER ON LAST DAY OF EXTENDED. .RNK... NC...NONE. VA...NONE. WV...NONE. HH
In the hours before
Special weather statement, Aug 18, 11:18 AM EDT, 4 hours 12 minutes before
NCZ003>006-019-020-VAZ032-033-043>046-058-059-182102- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG, VA 1118 AM EDT FRI AUG 18 2000 ...SCATTERED SEVERE THUNDERSTORMS POSSIBLE OVER THE FOOTHILLS AND PIEDMONT THIS AFTERNOON... A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE MOUNTAINS THIS AFTERNOON AND INTO THE PIEDMONT BY EARLY THIS EVENING. MORE THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP AHEAD OF THIS FRONT...ESPECIALLY FROM THE FOOTHILLS EAST INTO THE PIEDMONT COUNTIES. LOCATIONS FROM WILKESBORO...NORTHEAST THROUGH REIDSVILLE...AND INTO THE MARTINSVILLE...DANVILLE AND SOUTH BOSTON AREAS...WILL HAVE THE BEST CHANCE FOR EARLY AFTERNOON THUNDERSTORM DEVELOPMENT. THESE STORMS MAY BECOME SEVERE BY MID AFTERNOON...BEFORE THE BEST CHANCE FOR STRONG THUNDERSTORM DEVELOPMENT SHIFTS FURTHER SOUTHEAST. THE MAIN THREAT FROM STRONG STORMS THIS AFTERNOON WILL BE FOR DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WATCHES AND WARNINGS. 10
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.